Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 70, NWS Tallahassee, FL

March 18, 2016Gadsden County, Leon County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 18, 2016, 1:26 AM EDT for Gadsden County, Leon County, Liberty County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2016, 1:26 AM EDT (05:26 UTC)
Expired
Mar 18, 2016, 2:15 AM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 33 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:50 AM EDTTSTM WND DMG1 Sw Bloxham, FLTREE DOWN ON SMITH CREEK ROAD SOUTH OF BLOXHAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS52 KTAE 180526
SVRTAE
FLC039-073-077-180615-
/O.NEW.KTAE.SV.W.0070.160318T0526Z-160318T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 AM EDT FRI MAR 18 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...
  CENTRAL GADSDEN COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHWESTERN LEON COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 215 AM EDT

* AT 125 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENSBORO...
  OR 13 MILES WEST OF QUINCY...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...TALLAHASSEE...QUINCY...FLORIDA A AND M...GREENSBORO...DOAK
  CAMPBELL STADIUM...FLORIDA STATE UNIVERSITY...TALLAHASSEE COMM
  COLLEGE...INNOVATION PARK...LAKE TALQUIN...ROCK BLUFF...STATE CAPITAL
  COMPLEX...TALLAHASSEE MALL...LAKE JACKSON...SYCAMORE...JUNIPER...MACON
  COMMUNITY PARK...LEON COUNTY CIVIC CENTER...BLOXHAM AND MISSION SAN
  LUIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3046 8496 3061 8488 3052 8420 3030 8433
TIME...MOT...LOC 0525Z 283DEG 38KT 3052 8480 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
2 follow-up statements
209 
WWUS52 KTAE 180543
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 AM EDT FRI MAR 18 2016

FLC039-073-077-180615-
/O.CON.KTAE.SV.W.0070.000000T0000Z-160318T0615Z/
LIBERTY FL-GADSDEN FL-LEON FL-
143 AM EDT FRI MAR 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTHEASTERN LIBERTY...SOUTHEASTERN GADSDEN AND SOUTHWESTERN LEON
COUNTIES...

AT 143 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUINCY...MOVING
EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MIDWAY...TALLAHASSEE...QUINCY...FLORIDA A AND M...DOAK CAMPBELL STADIUM...
FLORIDA STATE UNIVERSITY...TALLAHASSEE COMM COLLEGE...INNOVATION PARK...
LAKE TALQUIN...STATE CAPITAL COMPLEX...TALLAHASSEE MALL...LAKE JACKSON...
MACON COMMUNITY PARK...LEON COUNTY CIVIC CENTER...BLOXHAM...MISSION SAN
LUIS...WINTHROP PARK...LAKE BRADFORD...ANDREW AND MACLAY STATE GARDENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3041 8476 3059 8471 3052 8420 3030 8433
TIME...MOT...LOC 0543Z 283DEG 38KT 3048 8458 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
538 
WWUS52 KTAE 180556
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
156 AM EDT FRI MAR 18 2016

FLC077-180606-
/O.CAN.KTAE.SV.W.0070.000000T0000Z-160318T0615Z/
LIBERTY FL-
156 AM EDT FRI MAR 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3038 8463 3057 8458 3052 8420 3030 8433
TIME...MOT...LOC 0556Z 283DEG 38KT 3045 8442 

$$

FLC039-073-180615-
/O.CON.KTAE.SV.W.0070.000000T0000Z-160318T0615Z/
GADSDEN FL-LEON FL-
156 AM EDT FRI MAR 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR SOUTHEASTERN GADSDEN AND SOUTHWESTERN LEON COUNTIES...

AT 156 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDWAY...MOVING
EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MIDWAY...TALLAHASSEE...QUINCY...FLORIDA A AND M...DOAK CAMPBELL STADIUM...
FLORIDA STATE UNIVERSITY...TALLAHASSEE COMM COLLEGE...INNOVATION PARK...
LAKE TALQUIN...STATE CAPITAL COMPLEX...TALLAHASSEE MALL...LAKE JACKSON...
MACON COMMUNITY PARK...LEON COUNTY CIVIC CENTER...MISSION SAN LUIS...
WINTHROP PARK...LAKE BRADFORD...ANDREW...MACLAY STATE GARDENS AND LAKE
ELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3038 8463 3057 8458 3052 8420 3030 8433
TIME...MOT...LOC 0556Z 283DEG 38KT 3045 8442 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 9:54 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 17, 9:54 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

An MCS moving through southern Alabama this evening will move
through the Tri-State region over the remainder of the night. The
severe thunderstorm threat has mostly diminished as instability as
dropped off quite a bit. Some strong straight line winds may still
be possible though across the Florida Panhandle and adjacent
coastal waters as the line approaches over the next few hours.
Elsewhere moderate to heavy rain will transition to light to
moderate through the night.

&&

.Prev Discussion [814 PM EDT]...

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

.Aviation...
[Through 00Z Saturday]...

Rain showers will continue to diminish tonight for most of the
region. Patchy fog will develop before sunrise. Expect IFR/LIFR
conditions at most locations in the early morning hours. Rain
showers will develop once again by late morning. Scattered
thunderstorms are likely in the afternoon hours.

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   64  79  63  78  53 /  70  70  70  70  50
Panama City   66  76  65  72  53 /  70  70  70  70  50
Dothan        60  75  61  73  47 /  70  80  70  70  30
Albany        58  74  59  73  48 /  70  70  70  70  40
Valdosta      63  75  61  77  54 /  60  70  70  70  50
Cross City    65  79  63  78  59 /  60  50  60  60  50
Apalachicola  66  74  66  74  55 /  70  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...MCDERMOTT
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Local storm report, Mar 17, 11:53 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             FREEPORT                30.50N 86.14W
03/17/2016  E0.88 INCH       WALTON             FL   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED IN THE FREEPORT AREA BY A
            DEPUTY

&&

DVD
Local storm report, Mar 18, 12:28 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     1 SW EUCHEEANNA         30.63N 86.06W
03/17/2016  M60 MPH          WALTON             FL   TRAINED SPOTTER

            SPOTTER MEASURED 60 MPH GUST AND ALSO LARGE OAK TREE DOWN
            ON RED HILL ROAD

&&

DVD
Local storm report, Mar 18, 12:34 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     3 NNE ROCK HILL         30.63N 86.09W
03/17/2016                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON SHERWOOD ROAD

&&

DVD
Local storm report, Mar 18, 12:37 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND DMG     4 SW BONIFAY            30.74N 85.73W
03/18/2016                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF BETHEL ROAD AND KING ROAD

&&

DVD
Local storm report, Mar 18, 12:46 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             1 S CRYSTAL LAKE        30.43N 85.69W
03/18/2016  E1.00 INCH       BAY                FL   BROADCAST MEDIA

            WJHG RELAYED A REPORT OF QUARTER SIZE HAIL NEAR THE
            INTERSECTION OF HIGHWAYS 20 AND 77

&&

DVD
Local storm report, Mar 18, 1:07 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
107 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND DMG     2 SSE CRYSTAL LAKE      30.41N 85.68W
03/18/2016                   BAY                FL   LAW ENFORCEMENT

            FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREE DOWN ON
            SPIKES ROAD BLOCKING THE ROAD.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:25 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington50 min
Mar 17, 11:56 PM EDTSpecial Marine WarningTAE64 min
Mar 18, 12:08 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington37 min
Mar 18, 12:42 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.